Hail, Orleans
- When
- May 30, 11:35 AM CST
- Where
- Orleans County, New Orleans
- Measured
- 0.75 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 29.950, -90.100
Dime size hail was observed near the Louisiana Superdome.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 30, 2:15 AM CST, 9 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA 315 AM CDT THU MAY 30 2002 WILL BE BRIEF AS ONGOING WEATHER QUITE ACTIVE. PLAN ON MAINTAINING HIGH POPS FOR TODAY AND INTO THIS EVENING WITH A SPLIT POP FOR THE SECOND GROUP TO SHOW GENERAL IMPROVEMENT BY MIDNIGHT. THEREAFTER...A GENERAL DOWNTREND TO 30 PERCENT FOR FRIDAY AND ISOLATED AFTERNOON/EARLY EVENING THEREAFTER. TEMPS OF GUIDANCE LOOK GOOD BUT WILL UNDERCUT TODAY IN SOME LOCATIONS FOR EXTENSIVE CLOUDINESS AND RAINFALL CONSIDERATIONS. MODELS...PARTICULARLY THE AVN...INDICATING CUT-OFF LOW SINKING SOUTHWARD INTO THE GULF IN TIME WITH A COOL THICKNESS POOL OVER OUR CWA IN THE FACE OF ONSHORE FLOW. THIS IS A TYPICAL TRADEMARK OF HEAVY RAINFALL. WILL BE UPDATING URBAN AND SMALL STREAM FLOOD ADVISORY FOR THE MISSISSIPPI COASTAL COUNTIES SOON. WILL BE ADDING VALUE TO FORECAST BY USING LOCAL RICKS INDEX/PRECIPITATION CALCULATOR OUTPUT BASED ON 18Z-00Z AVN FORECAST SOUNDINGS USING 335K AS THE CRITICAL LIFT. PCPN CALCULATOR OUTPUT VALID 18Z THROUGH 00Z TODAY...335K LIFTED FROM 912 MB: POP 46%...PCPN 1.80...POTL 4.69 FOR TEMPS BELOW 71F...FMAP 0.96...RICKS INDEX 128...PROB SVR 0%...GUSTS 42-52 KT...HAIL 0.67 (PEA-MARBLE)...TOR NONE. IF 335K ATTAINED AT 850 MB THEN POP 100%...FMAP 2.09...PROB SVR 14%. THIS WOULD INDICATE A MARGINAL SEVERE DAY AND WILL BE HANDLED AS SUCH IN THE HAZARDOUS WEATHER OUTLOOK. THE MAIN CONCERN WILL BE THE FLOOD POTENTIAL DUE TO EXCESSIVE RAINFALL. WILL INDICATE 2 TO 3 INCHES LOCALLY UP TO 5 INCHES POSSIBLE MAINLY ALONG THE MISSISSIPPI COAST INITIALLY THEN FARTHER NW INTO SW MS LATER THIS AFTERNOON. MCB 79/64/87/65 7631 BTR 83/66/87/66 7631 MSY 83/68/86/70 6231 GPT 82/69/86/69 6231 .NEW...NONE. LA...NONE. MS...NONE. 24
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-311100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1100 AM CDT THU MAY 30 2002 .SYNOPSIS...A WEAK SURFACE TROUGH OF LOW PRESSURE WILL CONTINUE TO DRIFT SOUTH ACROSS SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI THIS AFTERNOON AND EVENING. THIS TROUGH WILL INTERACT WITH AN UPPER LEVEL DISTURBANCE MOVING SOUTHWARD OVER LOUISIANA TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .THUNDERSTORMS... NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND PERSIST INTO THE EVENING HOURS BEFORE DIMINSIHING OVERNIGHT. IN ADDITION TO FREQUENT LIGHTNING...SOME OF THE STRONGER THUNDERSTORMS MAY PRODUCE STRONG GUSTY WINDS OF 40 TO 50 MPH...PEA TO MARBLE SIZE HAIL...AND LOCALLY HEAVY DOWNPOURS OF RAIN. RAINFALL AMOUNTS OF ONE TO TWO INCHES WILL BE COMMON WITH THE STRONGER THUNDERSTORMS WITH ISOLATED THREE TO FOUR INCH AMOUNTS POSSIBLE. LOCALIZED FLOODING OF ROADWAYS AND LOW LYING AREAS WILL BE POSSIBLE WITH SOME OF THE STORMS. .ACTIONS... NONE AT THIS TIME. FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
Dime size hail was observed near the Louisiana Superdome.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299494.